Arizona, 2013Flash Flood in Arizona, August 22, 2013
August 22, 2013 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced heavy rain, flash flooding, and a rock slide that blocked Highway 89 through Oak Creek Canyon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain, flash flooding, and a rock slide that blocked Highway 89 through Oak Creek Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 22, 3:21 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 22, 3:21 PM MST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
321 PM MST THU AUG 22 2013
.SYNOPSIS...
MONSOON MOISTURE WILL REMAIN ACROSS ARIZONA INTO NEXT WEEK.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH SATURDAY. A SURGE OF DEEPER MOISTURE IS EXPECTED
TO MOVE IN FROM THIS SOUTH STARTING SATURDAY NIGHT...WITH
WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. SIGNIFICANT
RAINFALL ACCUMULATIONS ARE POSSIBLE SUNDAY.
&&
.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS
AFTERNOON...WITH THE STRONGEST ACTIVITY CURRENTLY ACROSS NAVAJO
AND NE GILA COUNTY. EXPECT THE STORMS TO CONTINUE INTO THE EARLY
EVENING HOURS BEFORE GRADUALLY TAPERING OFF OVERNIGHT. THE FLOW
PATTERN REMAINS IN A MODESTLY FAVORABLE ORIENTATION THROUGH THE
END OF THE WEEK...WITH SIMILAR ACTIVITY ANTICIPATED THOSE DAYS.
BY LATE SATURDAY AND ESPECIALLY SUNDAY...FORECAST MODELS INDICATE
A MUCH STRONGER MOISTURE SURGE...AND AN ACTIVE MONSOONAL PERIOD IS
LIKELY FOR THE EARLY STAGES OF NEXT WEEK. WIDESPREAD HEAVY RAIN
AND LOCALIZED FLOODING MAY DEVELOP...ESPECIALLY ACROSS THE WESTERN
PORTIONS OF THE FORECAST AREAS (COCONINO & YAVAPAI COUNTIES).
MONDAY THROUGH WEDNESDAY...SOUTHERLY FLOW ALOFT WILL CONTINUE AND
KEEP ABOVE AVERAGE MONSOON MOISTURE OVER THE AREA.
&&
.AVIATION...
FOR THE 00Z PACKAGE...SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
WILL CONTINUE THROUGH 03Z...THEN DECREASE TO ISOLATED THROUGH
THE NIGHT. STRONGER STORMS WILL PRODUCE WIND GUSTS UP TO 40 MPH
AND MVFR TO IFR CONDITIONS. OTHERWISE...VFR CONDITIONS. ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AFTER
17Z FRIDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........KD
AVIATION.......MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 22, 5:05 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
505 AM MST THU AUG 22 2013
AZZ004>018-037>040-230700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
505 AM MST THU AUG 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME LOCATIONS COULD RECEIVE HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEEP MONSOONAL MOISTURE IS FORECAST TO MOVE INTO NORTHERN ARIZONA BY
SATURDAY EVENING AND LINGER THROUGH AT LEAST SUNDAY. THUNDERSTORM
COVERAGE SHOULD INCREASE...BRINGING THREAT OF HEAVY RAINFALL AND
POSSIBLE FLOODING. PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD
CONTINUE TO MONITOR THE LATEST FORECASTS...GO TO
WEATHER.GOV/FLAGSTAFF FOR UPDATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 22, 4:05 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
405 PM MST THU AUG 22 2013
AZZ016-222330-
COCONINO AZ-NAVAJO AZ-
405 PM MST THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA
EXTREME SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA
UNTIL 430 PM MST
AT 356 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS HEADING WESTWARD ACROSS THE EASTERN MOGOLLON.
LOCATIONS LIKELY IMPACTED OVER THE NEXT 30 MINUTES INCLUDE FOREST
LAKES AND CHEVELON LAKE. HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND
WIND GUST TO 40 MPH WILL BE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER.
&&
LAT...LON 3435 11087 3439 11093 3459 11081 3458 11071
3453 11062 3440 11068 3430 11074
TIME...MOT...LOC 2301Z 123DEG 8KT 3442 11075
MCCOLLUMSpecial weather statement, Aug 22, 6:47 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
647 PM MST THU AUG 22 2013
AZZ015-038-230230-
YAVAPAI AZ-COCONINO AZ-
647 PM MST THU AUG 22 2013
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
OAK CREEK CANYON NORTH OF SEDONA
UNTIL 730 PM MST
AT 640 PM MST...NATIONAL WEATHER SERVICE RADAR SHOWED THUNDERSTORMS
OVER OAK CREEK CANYON PRODUCING AREAS OF HEAVY RAINFALL. TRAVEL
ALONG HIGHWAY 89-A SHOULD BE AVOIDED FOR THE NEXT HOUR. VERY HEAVY
RAINFALL MAY CAUSE TEMPORARY PONDING ON THE ROAD AND FLOODING OF
POORLY DRAINED AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK
OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND
OTHER VEHICLES.
&&
LAT...LON 3497 11179 3500 11173 3489 11170 3486 11173
3486 11179
TIME...MOT...LOC 0143Z 171DEG 7KT 3494 11175
MCCOLLUMFlash Flood, Coconino
- When
- August 22, 7:30 PM MST to 8:30 PM MST
- Where
- Coconino County, 3.67 mi WNW of Munds Park to 5.84 mi N of Sedona
- Cause
- Heavy Rain / Burn Area
- Reported by
- Law Enforcement
- Coordinates
- 34.920, -111.730
Heavy rain fell over the Brins Fire scar (2006) in Oak Creek Canyon. This caused a flash flood and rock slide that blocked Highway 89A near mile post 378.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, August 22 to 25, 20133 deaths · 5 injured · $42 million · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 22, 2013$2.1 million · 56 kt wind · 7 events
- Flash Flood and Flood in Minnesota, August 22, 2013$450,000 · 55 kt wind · 6 events
- Flash Flooding and Lightning Strikes in Arizona, August 22 to 26, 2013$91,000 · 12 events
- Flash Flooding in New Mexico, August 22, 2013$100,000 · 3 events
- Flash Flood in Colorado, August 22, 2013$100,000 · 1 event
- Flash Flood and Lightning Strikes in Georgia, August 22, 2013$85,000 · 3 events
- Flash Flooding in Colorado, August 22 to 23, 2013$60,000 · 8 events
- Flash Flooding and Flooding in New Jersey, August 22, 2013$50,000 · 8 events
- Damaging Wind and Lightning Strikes in New Jersey, August 22, 2013$35,000 · 52 kt wind · 5 events
- Flood and Damaging Winds in Arizona, August 22, 2013$35,000 · 55 kt wind · 5 events
- Flash Flooding and Debris Flows in Utah, August 22 to 26, 2013$20,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474466.